Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the distance between normal matrices

Authors: Matjaž Omladič and Peter Šemrl
Journal: Proc. Amer. Math. Soc. 110 (1990), 591-596
MSC: Primary 15A42
MathSciNet review: 1039535
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The least upper bound for the norm distance between two normal matrices is given in terms of their eigenvalues exclusively, thus solving a problem which appears to be long open.

References [Enhancements On Off] (What's this?)

  • [1] T. Ando and R. Bhatia, Eigenvalue inequalities associated with the Cartesian decomposition, Linear and Multilinear Algebra 22 (1987), 133-147. MR 936567 (89c:15022)
  • [2] R. Bhatia, Analysis of spectral variation and some inequalities, Trans. Amer. Math. Soc. 272 (1982), 323-332. MR 656492 (83k:15015)
  • [3] -, Perturbation bounds for matrix eigenvalues, Pitman Res. Notes Math., vol. 162, 1987.
  • [4] R. Bhatia and C. Davis, A bound for the spectral variation of a unitary operator, Linear and Multilinear Algebra 15 (1984), 71-76. MR 731677 (85b:15020)
  • [5] R. Bhatia, C. Davis, and P. Koosis, An extremal problem in Fourier analysis with applications to operator theory, J. Funct. Anal. 82 (1989), 138-150. MR 976316 (91a:42006)
  • [6] R. Bhatia, C. Davis, and A. McIntosh, Perturbation of spectral subspaces and solution of linear operator equations, Linear Algebra Appl. 52/53 (1983), 45-67. MR 709344 (85a:47020)
  • [7] R. Bhatia and J. A. R. Holbrook, Short normal paths and spectral variation, Proc. Amer. Math. Soc. 94 (1985), 377-382. MR 787876 (86e:15017)
  • [8] K. R. Davidson, Finite dimension problems in operator theory, Oper. Theory: Adv. Appl. 40 (1989), 187-201. MR 1038314 (90m:47035)
  • [9] A. J. Hoffman and H. W. Wielandt, The variation of the spectrum of a normal matrix, Duke Math. J. 20 (1953), 37-39. MR 0052379 (14:611b)
  • [10] V. S. Sunder, On permutations, convex hulls and normal operators, Linear Algebra Appl. 48 (1982), 403-411. MR 683234 (85b:15032)
  • [11] -, Distance between normal operators, Proc. Amer. Math. Soc. 84 (1982), 483-484. MR 643734 (83c:47040)
  • [12] H. Weyl, Das assymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen, Math. Ann. 71 (1912), 441-479. MR 1511670

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A42

Retrieve articles in all journals with MSC: 15A42

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society